The purpose of this study is to characterize the microscopic findings of skin rash
associated with the use of chemotherapeutic anticancer agents known as epidermal growth
factor inhibitors (EGFRIs).
Epidermal growth factor (EGF) and its receptor, the EGFR, are known to be key drivers in
cellular proliferation and survival. Malignant tumors result from uncontrolled cell
proliferation. The use of drugs which target the EGF receptor has offered patients with
non-small cell lung cancer, pancreatic cancer, head and neck cancer, and colorectal cancer
additional targeted anti-cancer therapy in addition to their chemotherapeutic regimens. As
a result of increased use of these EGFR inhibitors, adverse events have emerged involving
the skin, hair, nails and eyes. While the EGFR inhibitors block the signal transduction
that interfere with cellular proliferation and survival of cancerous cells, they also affect
the normal EGF function in the skin (papulopustular rash), hair, and nails. In this study,
we seek to histologically characterize the papulopustular rash in patients who have been
treated with lapatinib and compare our findings with those associated with three other
EGFRIs, cetuximab, erlotinib and panitumumab.
- Patients treated with lapatinib who developed skin toxicities and were biopsied.
- Patients treated with erlotinib, cetuximab, or panitumumab who have been biopsied for
- Patients who do not fit above criteria.